Hail, Vermilion
- When
- May 7, 4:13 PM CST to 4:14 PM CST
- Where
- Vermilion County, 3 mi NW of Danville
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.161, -87.660
Isolated supercell thunderstorms developed along a warm front extending along the I-74 corridor during the late afternoon and early evening hours of May 7th. The storms dropped large hail across parts of Champaign, Vermilion, and Edgar counties and produced a brief tornado near Allerton in Vermilion County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Isolated supercell thunderstorms developed along a warm front extending along the I-74 corridor during the late afternoon and early evening hours of May 7th. The storms dropped large hail across parts of Champaign, Vermilion, and Edgar counties and produced a brief tornado near Allerton in Vermilion County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 7, 1:46 PM CST, 2 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 246 PM CDT SAT MAY 7 2011 .DISCUSSION... ISSUED 246 PM CDT SAT MAY 7 2011 SHORT TERM...TONIGHT THROUGH TUESDAY... LOW AMPLITUDE UPPER SHORTWAVE NOW MOVING THROUGH NORTHERN IL HAS SPARKED OFF SOME ELEVATED CONVECTION DOWNSTREAM OVER NORTHERN IND. THIS IS NORTH OF A WARM FRONT THAT EXTENDS FROM NORTHERN IND WESTWARD TO LOW PRESSURE SOUTH OF THE QUAD CITIES. EXPECT INCREASING MOISTURE AND HEATING SOUTH OF THE FRONT TO ADD TO MLCAPE VALUES THAT ARE ALREADY 500-1000 J/KG. DEWPOINTS ARE COOLING OVER NORTHWESTERN IL WHERE WINDS HAVE VEERED TO THE SOUTH OF THE LOW...BUT ARE STILL RISING TO AROUND 60 FURTHER EAST. EXPECT SURFACE-BASED CONVECTION TO DEVELOP SHORTLY ALONG A GALESBURG-TO-DANVILLE CORRIDOR WHERE MOISTURE CONVERGENCE IS MAXIMIZED AHEAD/SOUTH OF THE UPPER VORT MAX. EFFECTIVE BULK SHEAR OF 45-55 KT MAY ALLOW SOME ORGANIZED VIGOROUS UPDRAFTS ALONG WITH THE ATTENDANT THREATS FOR HAIL. WINDS AND ISOLATED TORNADOES WILL BE A LESSER /BUT NON-ZERO/ CONCERN. ANY STORMS THAT DO DEVELOP WILL LIKELY BE EAST OF THE AREA EARLY THIS EVENING. AFTER A BRIEF BREAK ON SUNDAY...THE FRONT THAT MOVES THROUGH TONIGHT WILL RETURN NORTHWARD AS A WARM FRONT...BRINGING BETTER WARM ADVECTION AND A HIGHER COVERAGE OF RAIN AND THUNDERSTORMS BEGINNING SUNDAY NIGHT. THE HIGHEST CONCENTRATION OF PRECIPITATION WILL SLOWLY EDGE NORTHWARD MONDAY AND MONDAY NIGHT AS THE WARM FRONT RETREATS NORTHWARD AND CENTRAL ILLINOIS BECOMES ENTRENCHED IN A HOT/HUMID AND CAPPED WARM SECTOR. A STOUT UPPER RIDGE WILL BUILD OVER THE AREA EARLY NEXT WEEK...SO EXPECT HIGHS OVER MOST AREAS TO REACH AT LEAST 80 ON MONDAY...WITH MID TO UPPER 80S COMMON ON TUESDAY. LONG TERM...WEDNESDAY THROUGH SATURDAY... UPPER RIDGE WILL CONTINUE TO INFLUENCE THE MIDWEST AT LEAST THROUGH WEDNESDAY AS THE LOW LEVEL BAROCLINIC ZONE/WARM FRONT CONTINUES TO STRETCH ACROSS NORTHERN IL. WEDNESDAY SHOULD BE THE LAST DAY FOR A WHILE TO REACH WELL INTO THE 80S. AN UPPER TROUGH WILL BE MOVING INTO THE PLAINS LATER WEDNESDAY AND THURSDAY...BRINGING THE NEXT COLD FRONT THROUGH THE AREA. THE LONGER RANGE MODELS CONTINUE TO BE IN POOR AGREEMENT ON THE TIMING/STRENGTH OF THIS TROUGH...SO HAVE LEANED ON A MEAN OF THEIR ENSEMBLES. THIS IS ALSO CLOSE TO THE HPC MANUAL SURFACE PROGS...WHICH BRINGS THE COLD FRONT SLOWLY THROUGH ON THURSDAY FOLLOWED BE COOLER AIR AS HIGH PRESSURE BUILDS SOUTH FROM CANADA. WILL PUT IN CHANCE POPS WEDNESDAY NIGHT THROUGH THURSDAY NIGHT WITH THIS FEATURE...THEN DRY AND QUITE A BIT COOLER FOR FRIDAY AND SATURDAY. 04 && .AVIATION... ISSUED 1250 PM CDT SAT MAY 7 2011 ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP DURING MID AFTEROON AND CONTINUE THROUGH EARLY EVENING ACROSS CENTRAL IL ESPECIALLY FROM BMI AND DEC EAST TO CMI. THIS COULD BRING MVFR VISIBILITIES AND CEILINGS WHERE THUNDERSTORMS OCCUR. 1005 MB LOW PRESSURE OVER SE IA WITH ITS WARM FRONT JUST SOUTH OF I-80 IN NORTHERN IL WHILE ITS COLD FRONT EXTENDS SW FROM THE LOW TO A 1004 MB LOW IN CENTRAL OK. ASSOCIATED SHORT WAVE WAS ALONG THE IA/IL BORDER. LOW PRESSURE AND SHORT WAVE TO TRACK EAST ACROSS CENTRAL IL NEAR I-74 DURING THIS AFTERNOON AND DEVELOP POSSIBILITY OF THUNDERSTORMS WITH BEST CHANCE THE FURTHER EAST YOU GO ACROSS CENTRAL IL. DEWPOINTS IN THE MID 50S TO AROUND 60F OVER CENTRAL AND EASTERN IL BUT DROP OFF THROUGH THE 40S IN WEST CENTRAL IL FROM GALESBURG TO MACOMB WEST. THIS DRIER AIR WILL MOVE INTO PIA AND SPI AREAS NEXT FEW HOURS AND REDUCE THEIR CHANCES OF THUNDERSTORMS. FRONTAL BOUNDARY OVER NORTHERN IL TO SLIP BACK SOUTH TOWARD I-74 LATE THIS AFTERNOON AND WILL SEE MVFR CEILINGS POSSIBLE BEHIND FRONT TONIGHT ALONG I-74 TAF SITES. BREEZY S/SW WINDS WITH GUSTS OF 20-30 KTS FROM BMI AND DEC EAST WILL W/SW AND DECREASE AS FRONTS APPROACH CENTRAL IL FROM THE WEST AND NORTH. WINDS THEN TURN NE DURING THIS EVENING FROM 5-10 KTS AND EAST AROUND 10 KTS SUNDAY MORNING. WEAKENING SHORT WAVE AND LOW PRESSURE SYSTEM TO EXIT EAST OF IL THIS EVENING END THREAT OF SHOWERS AND THUNDERSTORMS. WEAK HIGH PRESSURE NEAR MI BY 18Z/1 PM SUNDAY TO BRING PARTLY TO MOSTLY CLOUDY SKIES SUNDAY AND SCATTER OUT THE LOW CLOUDS DURING SUNDAY MORING FROM WEST TO EAST. HUETTL && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 249 PM CDT SAT MAY 7 2011 ILZ027-036-040-041-047-049-050-081100- CASS-FULTON-KNOX-MASON-MORGAN-SCHUYLER-SCOTT- 249 PM CDT SAT MAY 7 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE DURING MID AND LATE AFTERNOON AND COULD BECOME STRONG WITH SMALL HAIL AND GUSTY WINDS. THE ILLINOIS RIVER WILL REMAIN IN FLOOD DOWNSTREAM OF PEORIA THROUGH NEXT WEEK. THE ILLINOIS RIVER WILL FALL BELOW FLOOD STAGE AT HENRY AROUND SUNSET SUNDAY AND FALL BELOW FLOOD STAGE AT PEORIA THURSDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A CHANCE OF THUNDERSTORMS WILL RETURN TO THE AREA SUNDAY NIGHT INTO MONDAY NIGHT AND AGAIN WEDNESDAY NIGHT INTO THURSDAY NIGHT. AT THIS TIME THE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ028>031-037-081100- MARSHALL-PEORIA-STARK-TAZEWELL-WOODFORD- 249 PM CDT SAT MAY 7 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP DURING MID AND LATE AFTERNOON AND DIMINISH BY SUNSET. THERE IS A SLIGHT CHANCE OF SEVERE STORMS THAT COULD PRODUCE LARGE HAIL...DAMAGING WIND GUSTS AND A POSSIBLE TORNADO. THE ILLINOIS RIVER WILL REMAIN IN FLOOD DOWNSTREAM OF PEORIA THROUGH NEXT WEEK. THE ILLINOIS RIVER WILL FALL BELOW FLOOD STAGE AT HENRY AROUND SUNSET SUNDAY AND FALL BELOW FLOOD STAGE AT PEORIA THURSDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A CHANCE OF THUNDERSTORMS WILL RETURN TO THE AREA SUNDAY NIGHT INTO MONDAY NIGHT AND AGAIN WEDNESDAY NIGHT INTO THURSDAY NIGHT. AT THIS TIME THE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 3 AND 7 PM TODAY. ILZ038-042>046-048-051>057-061-062-066-067-071-072-081100- CHAMPAIGN-CHRISTIAN-CLAY-COLES-CUMBERLAND-DE WITT-DOUGLAS-EDGAR- EFFINGHAM-JASPER-LOGAN-MACON-MCLEAN-MENARD-MOULTRIE-PIATT- RICHLAND-SANGAMON-SHELBY-VERMILION- 249 PM CDT SAT MAY 7 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP DURING MID AFTERNOON AND CONTINUE UNTIL SUNSET. THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THAT COULD PRODUCE LARGE HAIL...DAMAGING WIND GUSTS AND A POSSIBLE TORNADO MAINLY NORTHEAST OF SPRINGFIELD. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A CHANCE OF THUNDERSTORMS WILL RETURN TO THE AREA SUNDAY NIGHT INTO MONDAY NIGHT AND AGAIN WEDNESDAY NIGHT INTO THURSDAY NIGHT. AT THIS TIME THE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 3 AND 8 PM TODAY. ILZ063-068-073-081100- CLARK-CRAWFORD-LAWRENCE- 249 PM CDT SAT MAY 7 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND CONTINUE UNTIL SUNSET. THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THAT COULD PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS. THE WABASH RIVER AND THE LOWER EMBARRAS RIVER ARE EXPECTED TO REMAIN ABOVE FLOOD STAGE THROUGH AT LEAST THE MIDDLE OF NEXT WEEK. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A CHANCE OF THUNDERSTORMS WILL RETURN TO THE AREA SUNDAY NIGHT INTO MONDAY NIGHT AND AGAIN WEDNESDAY NIGHT INTO THURSDAY NIGHT. AT THIS TIME THE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 4 AND 8 PM TODAY. KH
The Indianapolis radar (KIND), 128 km away, was scanning. The volume nearest the first event began at 22:12 UTC.
8 hail, 1 tornado. Local standard time, as filed.
A tornado briefly touched down in a field about 2 miles southeast of Allerton at 6:08 PM CDT. No damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2011Every state in 2011This day in weather historyThe tornado archive for Illinois, 2011Warnings in Illinois, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 305520, 305521, 305522, 305523, 305524, 305525, 305529, 305526, 305527.